Inhalant Overdose

Understanding The Risks Of Inhalant Use

Inhalants can be purchased in many retail stores, and their ease of use combined with a low price makes them a popular drug. Unfortunately, inhalant use can quickly become deadly due to inhalant overdose.

The term “inhalant overdose” is something of a misnomer, as it implies that there is a safe level of inhalant use. Any use of inhalants can be considered an overdose, as severe physical effects can occur after even a single use of inhalants. Death can occur when using inhalants within a matter of minutes, most often from any of the following:

  • Cardiac arrest (heart attack)
  • Respiratory depression
  • Obstruction of the airways from vomiting or adverse reactions

Long-term damage to the nervous system is also possible, and various organs and tissues can be seriously damaged during inhalant use.

As inhalant overdose is a very serious condition, you should seek immediate medical attention if you notice any of the signs of an overdose.

The Signs Of Overdose In Inhalant Users

A person who uses inhalants for recreational purposes will get a high similar to that of alcohol intoxication. He or she may feel extremely nauseous and may begin vomiting within a few minutes of using inhalants. Serious symptoms include the inability to breathe; an inhalant user may only be able to take short, shallow breaths. Speech will often become slurred. A person in the later stages of an inhalant overdose may become unconscious.

When an inhalant user is unconscious, the risk of fatality is very high. The unconscious inhalant user may be unable to breathe, either due to depressed respiratory function or something obstructing the airway (often the same bag used to get high or vomit that cannot be cleared out of the throat). You should turn an unconscious inhalant user on his or her side and call a poison control center or emergency medical hot-line (911 in the United States) as quickly as possible.

What To Do During An Inhalant Overdose

Medical attention may prevent long-term damage or death in an inhalant user. EMTs and doctors will keep the airways open and may use special respiratory devices that can keep the inhalant user breathing. They can also directly address other effects of the inhalant use, including seizures, heart attacks, and organ failure. Treating these effects outside of a medical environment is unlikely to help the drug user and may cause further damage.

The best way to help a doctor or emergency response team is to give them the can or bottle that the inhalant user had been using to get high. This will help medical professionals to determine a successful course of action, as they will be able to design their treatment around the chemicals that have been inhaled. Be sure to let them know about any other drugs that the inhalant user had been taking, especially alcohol. If the person is on any medications or has a history of medical problems, this information can also be extremely helpful to a doctor. After treatment, it’s a good idea to seek help for inhalant addiction from a therapist who specializes in drug addiction counseling.

Many people refuse to seek treatment for inhalant overdose due to the fear of drug laws. However, poison control center hot-lines are completely confidential and can be used as a first resort. Many states have laws to protect people who overdose, and as inhalant use can be fatal, getting quick help is extremely important when an inhalant user is unconscious or displaying the signs of an overdose.


Copyright © 2019 MH Sub I, LLC. All rights reserved. Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer